Sleuths on the Case

By Emil Ciurczak

The analytical sleuthing to determine the nature and source of the heparin contaminant was impressive. Ram Sasisekharan, PhD, from MIT, at the behest of the FDA (in the person of Moheb Nasr), spearheaded a joint effort to discover what, if anything, was wrong with a number of lots of heparin, distributed by Baxter Healthcare. Work was already started by Dr. Nasr’s group at CDER, who had already used capillary electrophoresis (CE) and heparinases; they demonstrated that something was in the samples that did not qualify as heparin. He asked Sasisekharan to qualify exactly what the adulterant(s) was. One problem, of course, is that heparin is derived from pigs, and natural products are never exactly the same.

Heparin is mostly a polymer of disaccharides (two-ring sugars) with each unit containing uronic acid and glucosamide. When the various stereoisomers, sugars and sulfation patterns are combined, there are potentially 32 disaccharide units to be included in what is labeled “heparin.” The size of the task suggested two more research groups be included: the Giuliana Ronzoni Institute for Chemical and Biochemical Research (Milan), which had been working with heparin for some time, and Momenta Pharmaceuticals (Cambridge, Mass.), equipped with state-of-the-art high throughput analysis equipment to perform numerous analyses in parallel. The work began with 10 samples from FDA: six determined to be adulterated and four “clean” controls.

These were blinded by the MIT researchers and sent for analysis. Preliminary work with 1H and 13C (one dimensional) NMR yielded some promising results: 1H NMR showed a peak at 2.16 ppm, signaling an acetyl group, determined to be not from heparin (2.06 ppm) or the common contaminant dermatan sulfate (2.08 ppm). 13C NMR gave unusual peaks at 25.6 ppm and 53.5 ppm. These uncovered the presence of an O-substituted N-Acetylgalactosamine. 13C also showed a signal between 103 and 105 ppm that implied a β-glycoside linkage between monosaccharides. When two-dimensional NMR (plotting spectrum/spectra from one technique versus another) was tried, even more information was gleaned.

Both sugars in the disaccharide unit contained two sulfate groups, a condition never before seen in “normal” heparin. To enrich/purify the contaminant, several methods were attempted: One group attempted enrichment by degrading the heparin. Another used an alcohol-based precipitation, while the third used chromatography, based on charge differences. These purified samples were subjected to a battery of NMR techniques: HSQC (Heterocyclic Singular Quantum Correlation), COSY (COrrelation SpectroscopY), TOCSY (TOtal Correlation SpectroscopY), ROSEY (Rotating-frame OverhauSer Effect spectroscopY), and HMBC (Heteronuclear Multiple Bond Correlation). Basically, combinations of these techniques “map” the entire structure of the molecules, showing all links.

The bottom line was the discovery of a “heparin-like” molecule, made of 2,3-O-sulfoglucuronic acid and 4,6-O-sulfo-N-acetylgalactosamine, with a β-1,3-linkage between the two sugars in the disaccharide and a β-1,4-linkage between adjacent disaccharide units. The molecule was named oversulfated chondroitin sulfate (OSCS). The molecule is not a natural product and was determined to have been synthesized and introduced into the heparin. The question still remained whether this was what caused the reactions in patients.

Since similar compounds (e.g., the drug Arteparon, an arthritis medicine manufactured by a German company and which was removed from market after causing adverse reactions in patients) were found, it appeared that one of these might be the culprit. Another team of researchers from FDA, Harvard, MIT and VPI were assembled to determine the toxicity of the newly found compound. The material was tested, ironically, on pigs and was found to cause the symptoms reported by the patients/doctors using the questionable heparin.

Apparently, the chemical does not affect rodents and was not seen in routine screenings. The findings were published in April, two days after Chinese regulators held a press conference stating that OSCS was not the cause of the adverse reactions.

Show Comments
Hide Comments

Join the discussion

We welcome your thoughtful comments.
All comments will display your user name.

Want to participate in the discussion?

Register for free

Log in for complete access.

Comments

No one has commented on this page yet.

RSS feed for comments on this page | RSS feed for all comments